Colorado, 2020

Hail in Colorado, July 15, 2020

July 15, 2020 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail near Elbert, up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail near Elbert, up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 2:33 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 15, 2:33 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
333 PM MDT Wed Jul 15 2020

.SHORT TERM...(This evening through Thursday)
Issued at 219 PM MDT Wed Jul 15 2020

Temperatures have rebounded back into the upper 70s this
afternoon across the urban corridor and northeastern Plains this
afternoon after low level stratus deck kept temperatures in check
for most of the day. Further south... particularly south of I-70,
convective development has been ongoing over the past few hours
and should continue through the rest of the evening. Most of the
vigorous convective activity should remain in the far south...
Elbert and Lincoln counties... through the evening, with isolated
to widely scattered showers and thunderstorms further north into
the Denver metro. An isolated severe storm or two are possible
given MLCAPE exceeding 1500 J/kg and 25-45kt effective layer
shear. Any showers and thunderstorms across the area will weaken
and dissipate shortly after sunset tonight, with gradually
clearing skies thereafter.

Much warmer temperatures are expected Thursday as 700mb
temperatures warm to 16-17C. Most locations will see a return to
the low to mid 90s across the I-25 corridor, with cooler
temperatures in the mountains. A weak shortwave will provide
enough upper level support for scattered thunderstorms to develop
off the mountains Thursday afternoon. Drier boundary layer
conditions and weaker flow aloft will limit severe potential,
though brief periods of heavy rain and gusty winds will be
possible with some of the stronger cells.

.LONG TERM...(Thursday night through Wednesday)
Issued at 219 PM MDT Wed Jul 15 2020

The trend through the first part of the weekend will be
warmer and drier conditions with just a slight chance of late day
storms, especially in the mountains and higher terrain areas. High
pressure aloft which is now centered over the southern high plains
will expand through the desert southwest.  700mb temperatures will
rise to 17-18c for Friday and Saturday, resulting in high
temperatures back into the 90s across lower elevations. Expect only
isolated late day storms during this period mainly over mountains
and higher terrain.

On Sunday, upper level trof sweeps through northern plains states
which sends down a cold front into Northeast Colorado early Sunday
resulting in slightly cooler temperatures and a better chance for
storms.

For Monday and Tuesday, Colorado will be under a moderate west and
northwest flow aloft with somewhat drier air over western portions
of the county warning area. However, deeper moisture will reside
over the eastern plains with a better chance for stronger storms
there. Temperatures will be at or just above seasonal normals for
this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 219 PM MDT Wed Jul 15 2020

Isolated convection has developed across the Palmer Divide and
areas to the west this afternoon. Convection should generally stay
south of terminals... with the highest chance of impacts at APA.
Lowered ceilings and variable/gusty winds will be primary impacts
for any storms this afternoon. VFR conditions should continue
overnight as ceilings rise and skies clear. Low/mid-level cloud
cover... with cloud bases near 035-050... expected to increase
Thursday with additional thunderstorm development near the end of
the TAF period... 18z Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hiris
LONG TERM...Entrekin
AVIATION...Hiris
Hazardous weather outlook, Jul 15, 9:29 AM MST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1029 AM MDT Wed Jul 15 2020

COZ030>051-161630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1029 AM MDT Wed Jul 15 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will form over
the mountains and foothills this afternoon and then track across
the Urban Corridor, northeast plains and Palmer Divide later this
afternoon and evening. The best chances for storms will be south
of Denver and over the Palmer Divide with heavy rain, gusty winds
and hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered afternoon and evening showers and
thunderstorms will be possible across north central and
northeastern Colorado through the period with brief moderate to
heavy rain, small hail and gusty winds with the stronger storms.
On Thursday, some of the storms across far northeastern Colorado
could become severe with large hail, damaging winds and very heavy
rainfall. The trend from Friday through the weekend will be warmer
and drier with only isolated showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
July 15, 2:57 PM MST
Where
Elbert County, 1.38 mi N of Elbert
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.240, -104.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902789.